Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 180, NWS Midland/Odessa, TX

August 17, 2007Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2007, 7:40 PM CDT for Glasscock County, Howard County, Texas. It took effect at Aug 17, 2007, 7:45 PM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 7:40 PM CDT (00:40 UTC)
In effect from
Aug 17, 2007, 7:45 PM CDT
Expired
Aug 17, 2007, 11:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 10:55 PM CDTFLASH FLOODSand Springs, TXWATER 3 FEET DEEP OVER SOME ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 180045
FFWMAF
TXC173-227-180445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...
  NORTHERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 1145 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  BANDS OF HEAVY RAIN SLOWLY MOVING NORTH TO NORTHWEST AT 5 TO 10
  MPH ACROSS MUCH OF HOWARD AND NORTHERN GLASSCOCK COUNTIES. RADAR
  ESTIMATES THAT 1 TO 2 INCHES OF RAIN...WITH ISOLATED AMOUNTS
  OVER 3 INCHES...HAS FALLEN ACROSS LOCATIONS FROM BIG SPRING TO 
  GARDEN CITY THIS AFTERNOON AND EARLY THIS EVENING. ADDITIONAL 
  HEAVY RAINS ARE LIKELY THROUGH AT LEAST 9 PM CDT.

* THE HEAVY RAINS BANDS WILL AFFECT THE FOLLOWING LOCATIONS...
  BIG SPRING...
  COAHOMA...  
  FORSAN...
  LUTHER...
  VINCENT...
  GARDEN CITY...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING 
OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS 
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3209 10118 3209 10125 3183 10127 3183 10179
      3209 10177 3209 10170 3250 10169 3251 10119
TIME...MOT...LOC 0040Z 184DEG 6KT 3229 10143

$$
1 follow-up statement
000 
WGUS74 KMAF 180244
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT FRI AUG 17 2007

TXC173-227-180445-
HOWARD-GLASSCOCK-
939 PM CDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
HOWARD AND NORTHERN GLASSCOCK COUNTIES...

AT 936 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT BANDS OF MODERATE TO LOCALLY HEAVY RAINFALL CONTINUING TO 
MOVE SLOWLY NORTHWEST AT 5 TO 10 MPH ACROSS MUCH OF HOWARD AND 
NORTHERN GLASSCOCK COUNTIES. RADAR ESTIMATES THAT 2 TO 3 INCHES OF 
RAIN...WITH ISOLATED AMOUNTS NEAR 4 INCHES HAS FALLEN TODAY... 
ESPECIALLY ACROSS LOCATIONS FROM BIG SPRING TO NEAR GARDEN CITY.

THE HOWARD COUNTY SHERIFFS OFFICE INDICATES THAT FLOODING OF SOME 
ROADS HAS OCCURRED THIS EVENING...BUT NO ROAD CLOSURES ARE REPORTED.

KEEP IN MIND THAT EXCESSIVE RUNOFF FROM THE HEAVY RAINS MAY CAUSE 
FLASH FLOODING OF CREEKS...STREAMS...BAR DITCHES...CULVERTS...CITY 
STREETS...AND OTHER LOW LYING AREAS THIS EVENING. 

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3209 10118 3209 10125 3183 10127 3183 10179
      3209 10177 3209 10170 3250 10169 3251 10119
TIME...MOT...LOC 0239Z 137DEG 4KT 3232 10154

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:58 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 2:58 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI AUG 17 2007

.SHORT TERM...
THE SURFACE LOW FORMERLY KNOWN AS ERIN WAS WEAKENING OVER THE LOWER
TRANS PECOS THIS AFTERNOON...WHILE THE MID LEVEL CIRCULATION WAS
READILY NOTICEABLE IN SATELLITE IMAGERY HEADING SLOWLY NORTH/
NORTHWESTWARD.  BANDS OF SHOWERS...WITH MORE THUNDERSTORMS THAN
EARLIER...CONTINUED TO DEVELOP AND CIRCULATE COUNTERCLOCKWISE AROUND
THE MID LEVEL LOW.  THE HEAVIER RAINFALL WAS OCCURRING OVER THE
CONCHO VALLEY...WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN
AS OF 17/19Z.

EXPECT A CONTINUATION OF THE ABOVE THROUGH THE AFTERNOON AND
OVERNIGHT.  TIME WILL TELL WHETHER THE MORE ENHANCED BANDS OF
SHOWERS AND STORMS EITHER MIGRATE TO THE TRANS PECOS...DEVELOP THERE
OR CONTINUE AS MAINLY SCATTERED SHOWERS.  WILL KEEP THE HIGHER
POPS...AND THE FLASH FLOOD WATCH AS IS...FROM THE EARLIER UPDATE
THOUGH AS AM NOT CERTAIN OF THE WESTERN EXTENT THE BETTER BANDS OF
RAINFALL WILL MAKE IT.  THIS AS PWATS WILL STILL BE 1.5 TO 2 INCHES
OVER THE WESTERN PORTIONS OF THE WATCH AREA.  RAINFALL AMOUNTS OF 1
TO 2 INCHES AND ISOLATED AMOUNTS NEAR 3 INCHES STILL LOOK POSSIBLE.
FARTHER EAST...IT APPEARS IT WILL BE A MATTER OF TIME BEFORE
CONVECTION...OR TRAINING OF CONVECTION...WILL RESULT IN HEAVIER
RAINFALL AMOUNTS OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS IN PARTICULAR. 1 TO 3 INCH RAINFALL TOTALS...AND OVER 4
INCHES...WILL BE POSSIBLE IN THESE AREAS. OVERNIGHT LOWS WILL BE
AT OR SLIGHTLY ABOVE NORMALS DUE TO THE UNUSUALLY HIGH DEWPOINTS.

.LONG TERM...
THE SHORT RANGE MODELS CONTINUE TO STRUGGLE WITH LOW AND MID-LEVEL
CIRCULATIONS ASSOCIATED WITH ERIN. THE CONSENSUS IS NOW LEANING
TOWARDS BRINGING THE SYSTEM INTO THE CENTRAL PERMIAN BASIN BY
TOMORROW MORNING. WE EXPECT CONVECTION TO BE INITIALLY CENTERED
AROUND THE SURFACE LOW IN THE MORNING...THEN GRADUALLY EXPAND AS
THE DAY PROGRESSES. WITH THIS IN MIND...WE HAVE OPTED TO INCREASE
RAIN CHANCES TOMORROW FOR AREAS GENERALLY EAST OF A SEMINOLE TO
FORT STOCKTON LINE...WITH THE BEST CHANCE OF RAIN ACROSS THE
WESTERN LOW ROLLING PLAINS AND FAR EASTERN PERMIAN BASIN. ALTHOUGH
THE SURFACE LOW IS EXPECTED TO WEAKEN FURTHER TOMORROW...THE MID-
LEVEL CIRCULATION SHOULD REMAIN INTACT THROUGH TOMORROW NIGHT. THE
NAM/WRF IS QUICKEST TO WEAKEN THE MID-LEVELS...BUT THE CONSENSUS
FROM THE GFS...ECMWF AND UMKET IS TO MAINTAIN A WEAK MID-LEVEL
CIRCULATION. WITH THIS IN MIND...RAIN CHANCES HAVE ALSO BEEN
INCREASED FOR SATURDAY NIGHT...WITH THE WESTERN LOW ROLLING PLAINS
FAVORED. THE MID-LEVEL REMNANTS OF ERIN WILL CONTINUE TO WEAKEN
SUNDAY AND WITH MOISTURE LEVELS WELL ABOVE NORMAL...AN INCREASE IN
RAIN CHANCES IS APPROPRIATE. BY MONDAY...THE FOCUS WILL THEN TURN
TO A MID AND UPPER LEVEL LOW EXPECTED TO MOVE INTO THE FAR WESTERN
GULF OF MEXICO BY MONDAY AFTERNOON. THERE IS ENOUGH DISAGREEMENT
AMONG THE MEDIUM RANGE GUIDANCE AT THIS TIME WITH REGARDS TO THE
LOW TO HOLD OFF ON A SIGNIFICANT INCREASE IN RAIN CHANCES ACROSS
THE PLAINS OF WEST TEXAS. WE WILL HOWEVER KEEP A MENTION OF
ISOLATED STORMS GIVEN PLENTIFUL MOISTURE. IN ADDITION...WOULD NOT
BE SURPRISED TO SEE SOME ISOLATED THUNDERSTORMS ACROSS THE HIGHER
TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY NEXT WEEK
GIVEN THE AVAILABLE MOISTURE. OF COURSE...WE WILL NEED TO ALSO
MONITOR THE TRACK OF HRCN DEAN DURING THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  80  71  88  / 100  70  50  40
CARLSBAD NM                68  89  69  89  /  40  30  20  20
DRYDEN TX                  72  83  72  88  /  70  70  30  20
FORT STOCKTON TX           70  83  70  89  /  60  60  30  20
GUADALUPE PASS TX          64  84  67  86  /  40  20  20  20
HOBBS NM                   67  87  68  89  /  50  40  30  30
MARFA TX                   62  82  63  83  /  50  50  20  20
MIDLAND INTL AIRPORT TX    69  82  73  87  /  80  60  40  30
ODESSA TX                  70  82  72  89  /  80  60  40  30
WINK TX                    70  89  71  92  /  60  50  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY
     FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&

67/06
Hazardous weather outlook, Aug 17, 12:06 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT FRI AUG 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1206 PM CDT FRI AUG 17 2007 /1106 AM MDT FRI AUG 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THROUGH THE OVERNIGHT PERIOD...THE REMNANTS OF TROPICAL STORM ERIN WILL
CONTINUE TO MOVE SLOWLY ACROSS PORTIONS OF THE TEXAS PERMIAN
BASIN...TRANS PECOS...THE WESTERN LOW ROLLING PLAINS...AND THE BIG
BEND REGION...PRODUCING MODERATE TO HEAVY RAINFALL AND THE POTENTIAL
FOR FLASH FLOODING. THIS FLOOD POTENTIAL WILL BE GREATEST ALONG
AND EAST OF A BIG BEND TO KERMIT TO SEMINOLE LINE. AT TIMES...INTENSE RAIN
WILL LOWER VISIBILITIES TO ONE QUARTER MILE OR LESS...MAKING TRAVEL
AND THE ABILITY TO NOTICE FLOOD WATERS MORE DIFFICULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED RAINFALL THROUGHOUT MOST OF SATURDAY AND POTENTIALLY
AGAIN ON SUNDAY WILL RESULT IN A CONTINUED THREAT FOR FLASH
FLOODING THIS WEEKEND ACROSS MOST OF THE AREA EAST OF THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...TROPICAL RAINS ARE
KNOWN TO BE QUITE INTENSE. IT IS RECOMMENDED THAT THOSE LOCATED IN
THE AFFECTED AREA MONITOR FOR RAPIDLY CHANGING WEATHER CONDITIONS.
BE PREPARED FOR POTENTIAL FLASH FLOODING IN YOUR AREA AS THE RAINS
CONTINUE TODAY AND INTO THE WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:56 PM CDTFlash Flood WarningMAFMitchell, Scurry3 hr
Aug 17, 10:51 PM CDTFlash Flood WarningMAFMitchell, Scurry6 hr
Aug 17, 11:42 PM CDTFlash Flood WarningMAFBorden6 hr
Aug 17, 11:52 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.